Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 20, NWS Newport/Morehead City, NC

June 16, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 16, 2017, 7:03 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2017, 7:03 AM EDT (11:03 UTC)
Expired
Jun 16, 2017, 8:00 PM EDT
In force
13 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

905 
WHUS42 KMHX 161103
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
703 AM EDT FRI JUN 16 2017

...HIGH RISK OF RIP CURRENTS TODAY...

.SOUTHEASTERLY SWELL OF 18 TO 20 SECONDS WILL LEAD TO AN ELEVATED
RIP CURRENT RISK TODAY, AND POSSIBLY INTO THE WEEKEND.

NCZ095-098-103-104-170000-
/O.NEW.KMHX.BH.S.0020.170616T1103Z-170617T0000Z/
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
703 AM EDT FRI JUN 16 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH THIS
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...FOR EASTERN NC BEACHES FROM NORTH TOPSAIL BEACH TO
  DUCK.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  BE AROUND 7 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
1 follow-up statement
549 
WHUS42 KMHX 170005
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
805 PM EDT FRI JUN 16 2017

...HIGH THREAT OF RIP CURRENTS NORTH OF CAPE LOOKOUT THROUGH
SATURDAY EVENING...

.CONTINUED 2 TO 3 FOOT LONG PERIOD SWELLS WILL CREATE A HIGH
THREAT OF RIP CURRENTS THROUGH SATURDAY EVENING.

NCZ095-103-104-170815-
/O.EXP.KMHX.BH.S.0020.000000T0000Z-170617T0000Z/
/O.NEW.KMHX.BH.S.0021.170617T0005Z-170618T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
805 PM EDT FRI JUN 16 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH SATURDAY
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...NORTH OF CAPE LOOKOUT.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  BE AROUND 8 AM AND 8 PM SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

NCZ098-170115-
/O.EXP.KMHX.BH.S.0020.000000T0000Z-170617T0000Z/
ONSLOW-
805 PM EDT FRI JUN 16 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

HOWEVER, A MODERATE THREAT FOR RIP CURRENTS WILL PERSIST ON
SATURDAY.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 16, 3:53 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 16, 3:53 AM EDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
353 AM EDT Fri Jun 16 2017

.SYNOPSIS...
A weak front will lift north late tonight and Friday. An offshore
high/inland trough pattern will return for the weekend. A cold
front will approach from the northwest early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 210 AM Friday...The weak boundary bisecting portions of
Eastern NC remains ill-defined early this morning. Convection
remains limited to the slow moving front across the central
Outer Banks and associated coastal waters. Diminished PoPs
inland to better match recent trends in observations and high-
res guidance this morning. Otherwise minimal adjustments for the
near term forecast through daybreak, mostly for hourly wx
elements of temps/dew points/sky cover.

For today, a modest shortwave trough will move into western
portions of the Carolinas this afternoon while the weak surface
boundary lifts north and south-southwesterly flow overspreads
the region. Forecast soundings indicate PWATs maintain around 2
inches across the area with moderately unstable atmosphere as
noted by MUCAPE values ranging 2000-2500 J/KG, though lack of
even modest shear remains the main limiting factor for
widespread severe potential. Continued mention of heavy rain
across the Coastal Plain counties for this afternoon as nearly
all guidance is in agreement in placement of weak vortmax moving
through the region in SW flow aloft. QPF amounts appear to be
around one quarter inch, though much higher amounts will be
possible for any stronger convection. Flooding potential remains
low but could impact any urban or poor drainage locations should
storms train over a given location.

Low level thicknesses build near 1420 meters supporting highs
near 90 again across inland locations and mid 80s for the coast
and Outer Banks.

Rip currents will remain elevated today due to 18-20 second
long-period southeasterly swell impacting the coast. Please
remember Rip Current safety tips, such as swimming near a
lifeguard and heeding the advice of lifeguards and beach patrol.
A Moderate Rip Current Risk is current in effect for today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 225 AM Friday...The main shortwave trough remains west of
the area tonight, across the Piedmont of NC/SC. Southwest flow
will continue over the region tonight. Showers and thunderstorms
should wane with loss of daytime heating, and guidance suggests
any weak shortwaves/vortmax areas should remain south of the
area until Saturday morning. Thus, maintained PoPs at high chance
along the coast to slight chance for inland portions. Overnight
lows will range from the low 70s deep inland to mid 70s along
the coast.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 330 AM Friday...No major changes with this update. Still
looking at unsettled weather with daily bouts of showers and
thunderstorms through this weekend and into next week. A dying
cold front will provide more widespread showers and
thunderstorms Tuesday and Wednesday.

Saturday through Monday...S/SW flow will dominate this period
with frequent chances for rain, as high pressure off the coast
brings in very moist air. After a lull Saturday morning,
increased PoPs on Saturday to likely for the coastal plain, as
both the EC and GFS continue to show widespread precip. Showers
and thunderstorms may be confined more towards the coast
overnight Saturday into Sunday, so have likely PoPs across the
southern and central coastal waters. More convection will fire
up on Sunday, and have chance PoPs for all areas but the
Northern OBX. SW flow increases Monday ahead of an approaching
cold front. Shower and thunderstorm chances will continue,
similarly to the weekend. Severe chances for these days will be
fairly marginal with almost no wind shear to speak of. Main
concern will be water loading, and downburst winds from
thunderstorms as MUCAPE values reach 2500-3500 J/kg each day.
High temps will be mostly in the upper 80s inland, with low to
mid 80s along the coast.

Tuesday through Thursday...A cold front will push into NC on Tuesday
before fizzling out midway through the state. More widespread
showers and thunderstorms are possible on both Tuesday and
Wednesday, and have gone up to likely PoPs on Tuesday and the early
part of Wednesday. 0-6 km wind shear increases Tues. and Wed., but
widespread cloud cover should limit CAPE values to around 500 J/kg.
Rain chances will decrease Thursday, and will be mostly confined to
the coast. High temps for this period will mostly in the mid 80s
inland, and the low 80s along the coast.

Low temps through the period will mild, with low 70s inland and mid
70s along the coast.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /Through 06Z Saturday/...
As of 145 AM Friday...Mostly VFR conditions should prevail early
this morning, except for a mixed bag of MVFR with TEMPO IFR
conditions at OAJ due to decoupled winds and very moist boundary
layer. Added MVFR fog to all TAF sites from 09-12Z for brief
fog potential due to very moist boundary layer and periodic
decoupling of surface winds. Lower ceilings will persist over
the northern Outer Banks behind the front but should dissipate
as winds veer to S/SW late tonight into early Friday.

Will include vicinity tstms for this afternoon due to a moist
and unstable airmass. Light southerly flow, clouds, and precip
should inhibit fog/low stratus development tonight.

Long Term /Saturday through Wednesday/
As of 330 AM Fri...Mostly VFR conditions likely for this
period, with scattered convection causing some brief IFR/MVFR
conditions each day. Patchy shallow fog in the late night/early
morning will be possible, especially in areas that received
rainfall the previous day. More widespread restrictions are
possible late Monday night through Wednesday as coverage of rain
increases with the approach of a cold front.

&&

.MARINE...
SHORT TERM /Through Tonight/...
As of 240 AM Friday...Good boating conditions expected today.
Latest surface and buoy data indicate mostly S/SW flow 5-10
knots across the waters south of the stalled boundary which
currently resides from roughly Avon northwest to the western end
of the Albemarle Sound. North of the boundary, winds remain
light easterly. Long period swell around 18-20 seconds continues
to impact the coastal waters, while the wind-wave component
remains light. NWPS and Wavewatch indicate the longer period
swell should be the dominant period through most of today, then
once stronger S/SW flow overtakes the waters behind the
northward moving boundary, more medium period swell around 8
seconds should occur by this afternoon, finally becoming wind-
wave dominant around 5-6 seconds tonight. SW winds will be 5-15
knots by this afternoon and continue overnight, yielding seas
mostly 2-3 ft this morning, then 2-4 ft this afternoon through
tonight due to increasing southwesterly winds.

Long Term /Saturday through Tuesday/
As of 330 AM Fri...Winds will be mostly SW 10-20 kts through
the weekend with seas 3 to 5 feet. Model guidance appears to be
a bit overdone with seas, suggesting some 6 foot waves off Cape
Hatteras. Based on climatology, with sustained winds of 20 kts
or less waves should be more in the 3 to 5 foot range. By Monday
and Tuesday winds remain out of the southwest but increase a
touch, as an approaching front tightens the pressure gradient.
This slight uptick in wind speeds (15-20 kts+) may be enough to
produce marginal small craft conditions and waves approaching 6
feet. This will be most likely off Hatteras, with 3 to 5
elsewhere.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...DAG
NEAR TERM...DAG
SHORT TERM...DAG
LONG TERM...EH/SGK
AVIATION...DAG/EH/SGK
MARINE...DAG/EH/SGK
Hazardous weather outlook, Jun 16, 4:40 AM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
440 AM EDT Fri Jun 16 2017

NCZ095-098-103-104-170845-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
440 AM EDT Fri Jun 16 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Long period southeast swell will produce an elevated risk of rip
currents through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-170845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
440 AM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

An isolated strong to severe thunderstorm will be possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:11 PM EDTSpecial Weather StatementMHXCraven49 min
Jun 16, 2:43 PM EDTSpecial Weather StatementMHXCraven, Jones62 min
Jun 16, 3:04 PM EDTSpecial Weather StatementMHXWashington56 min
Jun 16, 3:22 PM EDTSpecial Marine WarningMHX53 min
Jun 16, 3:56 PM EDTSpecial Weather StatementMHXTyrrell49 min
Jun 16, 4:05 PM EDTSpecial Marine WarningMHX25 min
Jun 16, 4:11 PM EDTSpecial Weather StatementMHXTyrrell49 min
Jun 16, 4:16 PM EDTSpecial Marine WarningMHX59 min
Jun 16, 4:54 PM EDTSpecial Weather StatementMHXPitt51 min
Jun 16, 5:15 PM EDTSpecial Weather StatementMHXDare45 min
Jun 16, 5:41 PM EDTSpecial Weather StatementMHXMartin34 min

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.